Alert archive / Kansas / Special Weather Statements in 2019

Special Weather Statement, NWS Topeka, KS

July 5, 2019Washington County, Kansas

NWS Topeka, KS issued this special weather statement at Jul 5, 2019, 12:21 PM CDT for Washington County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2019, 12:21 PM CDT (17:21 UTC)
Expired
Jul 5, 2019, 12:45 PM CDT
In force
24 min
Issued by
NWS Topeka, KS

County Washington County, KS

The radar

The Topeka radar (KTWX), 96 km from the middle of the area, began a volume at 17:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 5.4 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2019-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2195 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2019-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2195 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
702 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

576 
WWUS83 KTOP 051721
SPSTOP

Special Weather Statement
National Weather Service Topeka KS
1221 PM CDT Fri Jul 5 2019
 
KSZ009-010-051745-
Washington-Marshall-
1221 PM CDT Fri Jul 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WASHINGTON AND
SOUTHWESTERN MARSHALL COUNTIES UNTIL 1245 PM CDT...

At 1221 PM CDT, Doppler radar was tracking a strong thunderstorm near
Linn, moving east at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Washington, Waterville, Linn, Greenleaf, Barnes and Palmer. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3980 9670 3957 9674 3957 9682 3964 9720
      3983 9716
TIME...MOT...LOC 1721Z 282DEG 26KT 3972 9709 

$$

BD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Jul 5, 11:55 AM CDT, 26 minutes earlier.

Area forecast discussion, Jul 5, 11:55 AM CDT, 26 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1155 AM CDT Fri Jul 5 2019

...AVIATION UPDATE...

.SHORT TERM...(Today and tonight)
Issued at 346 AM CDT Fri Jul 5 2019

Early this morning low level water vapor and profilers show mid
level trough over western Missouri with a ridge across central and
eastern Kansas. Thunderstorms in Nebraska were moving in two
different directions. Convection over central and north central
Nebraska was moving northeast on the west side of the ridge along
the 700 mb mean flow. Thunderstorms over south central Nebraska were
moving southeast along the 850 mb moisture gradient/theta-e ridge
and along the MUCAPE gradient also. RAP forecast over the next 4 to
6 hours suggests that the moisture gradient will shift to the
northeast, but still remain over parts of northeast Kansas. Other
storms that had developed from Kansas City northwest to Republic
county were dissipating within an area of subsidence within the mid
level ridge over eastern Kansas. Given precipitable water from 1.6
to near 2 inches across the area the storms will have the potential
for heavy rainfall this morning. Convective allowing models have
differed amongst solutions regarding convection this morning, but
recent runs of the HRRR and the ARW and to some extent the RAP would
move the convection across northeast Kansas closer to the Nebraska
border this morning which looks probable given latest trends on
radar at 08Z. Thermal ridge builds into central Kansas this
afternoon resulting in high temperatures reaching the lower 90s.

Late this afternoon and evening storms may develop along a frontal
boundary from southwest Kansas into south central Nebraska then move
southeast. Other storms developing across Nebraska and far northern
Kansas may build south into the low level jet tonight across central
into northeast Kansas. Storms may produce strong winds and some
large hail into the overnight hours as well as locally heavy
rainfall. Transient waves will move out into the Plains into
Saturday night, Frontal boundary could be suppressed south of the
forecast area in southern Kansas come saturday evening so will just
maintain precipitation chances of 50 percent or less.

.LONG TERM...(Saturday through Thursday)
Issued at 346 AM CDT Fri Jul 5 2019

From Sunday onward periodic chance for showers and storms will
continue as the upper high is suppressed southward and periodic mid
level waves move though the central Plains. Also models suggest a
frontal boundary may lay across the area which will aid in the
development of convection. Sunday into Monday could see some locally
heavy rainfall with an east to west baroclinic zone near the I-70
corridor and energy is forecast to move out into the Kansas Sunday
night along with an increase in the low level jet. Models differ
with the placement of the 850 mb theta-s ridge, think it will lay
across the forecast area. Once again high precipitable water values
approaching 2 inches in some areas will keep the potential for heavy
rainfall. By mid week ridging into the central Plains will bring some
drier weather for the last half of the week going into next weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1155 AM CDT Fri Jul 5 2019

Confidence in TS activity is low given the high variability in the
model solutions. The general expectation is for the outflow from
this morning's storms will remain across the area as the low level
jet redevelops tonight. Storms could develop along this boundary
this evening and storms off the high plains this afternoon may
track along the periphery of the upper ridge through the
overnight. So think TS are likely tonight. It's hard to be
specific about timing however. VFR conditions should prevail until
storms move in. There could be brief periods of MVFR CIGS and IFR
VSBY.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...53
LONG TERM...53
AVIATION...Wolters
Hazardous weather outlook, Jul 5, 4:07 AM CDT, 8 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
407 AM CDT Fri Jul 5 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-060915-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
407 AM CDT Fri Jul 5 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Thunderstorms this morning will be capable of strong winds and
locally heavy rainfall.

Late this afternoon and tonight, strong to severe storms will be
possible with the best chances for severe storms across north
central Kansas. Damaging wind gusts and large hail will be the
main hazards along with locally heavy rainfall.

Flooding along the Republican, Smoky Hill, Neosho River and parts
of the Kansas River is forecast or ongoing.

Flooding of the Big Blue River and its tributaries up stream of
Tuttle Creek Lake will continue until water levels on the lake
come down. Flooding of the Delaware River upstream of Perry Lake
will also continue until water levels on the lake come down.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms with locally heavy rainfall will be possible Sunday
and Sunday night which may lead to additional river flooding as
well as flash flooding.

Flooding along the Republican, Smoky Hill, Neosho River and parts
of the Kansas River is forecast to continue into early next week,
especially if additional heavy rainfall occurs.

Flooding on the Big Blue and Delaware rivers is likely to persist
into next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Jul 5, 9:51 AM CDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Topeka KS
951 AM CDT Fri Jul 5 2019

KSZ022-036>038-051515-
Wabaunsee-Geary-Riley-Morris-
951 AM CDT Fri Jul 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GEARY...SOUTHEASTERN
RILEY...NORTHEASTERN MORRIS AND WESTERN WABAUNSEE COUNTIES UNTIL 1015
AM CDT...

At 950 AM CDT, Doppler radar was tracking strong thunderstormS 8
miles southeast of Ogden, moving southeast at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Alma, Alta Vista, Dwight, Parkerville and Volland.

This includes Interstate 70 between mile markers 309 and 326.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3901 9676 3918 9641 3874 9601 3874 9667
TIME...MOT...LOC 1450Z 324DEG 29KT 3900 9661
Special weather statement, Jul 5, 10:23 AM CDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Topeka KS
1023 AM CDT Fri Jul 5 2019

KSZ037-051600-
Morris-
1023 AM CDT Fri Jul 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MORRIS COUNTY UNTIL
1100 AM CDT...

At 1023 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Burdick, moving southeast at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Herington, Wilsey and Burdick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3852 9693 3868 9693 3874 9672 3852 9656
TIME...MOT...LOC 1523Z 334DEG 25KT 3863 9678

BD
Special weather statement, Jul 5, 11:30 AM CDT, 51 minutes before
Special Weather Statement
National Weather Service Topeka KS
1130 AM CDT Fri Jul 5 2019

KSZ059-051700-
Anderson-
1130 AM CDT Fri Jul 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ANDERSON COUNTY UNTIL
NOON CDT...

At 1130 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Garnett, moving east at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Garnett and Greeley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3826 9507 3820 9508 3821 9511 3826 9544
      3839 9540 3839 9506 3826 9506
TIME...MOT...LOC 1630Z 281DEG 17KT 3831 9534

BD
Special weather statement, Jul 5, 11:51 AM CDT, 30 minutes before
Special Weather Statement
National Weather Service Topeka KS
1151 AM CDT Fri Jul 5 2019

KSZ008-009-020-051715-
Republic-Cloud-Washington-
1151 AM CDT Fri Jul 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN REPUBLIC...
SOUTHWESTERN WASHINGTON AND NORTHEASTERN CLOUD COUNTIES UNTIL 1215 PM
CDT...

At 1151 AM CDT, Doppler radar was tracking a strong thunderstorm near
Cuba, moving east at 40 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Belleville, Washington, Linn, Cuba, Morrowville, Palmer, Haddam and
Agenda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3989 9703 3959 9708 3965 9770 3989 9761
TIME...MOT...LOC 1651Z 273DEG 45KT 3976 9745

BD
Special weather statement, Jul 5, 11:59 AM CDT, 22 minutes before
Special Weather Statement
National Weather Service Topeka KS
1159 AM CDT Fri Jul 5 2019

KSZ020-051730-
Cloud-
1159 AM CDT Fri Jul 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR CLOUD COUNTY UNTIL 1230 PM CDT...

At 1159 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Jamestown, moving east at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Concordia, Clyde, Jamestown and Aurora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3965 9787 3966 9761 3965 9761 3965 9737
      3940 9737 3943 9787
TIME...MOT...LOC 1659Z 247DEG 18KT 3949 9781

BD
Special weather statement, Jul 5, 12:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
1221 PM CDT Fri Jul 5 2019

KSZ009-010-051745-
Washington-Marshall-
1221 PM CDT Fri Jul 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WASHINGTON AND
SOUTHWESTERN MARSHALL COUNTIES UNTIL 1245 PM CDT...

At 1221 PM CDT, Doppler radar was tracking a strong thunderstorm near
Linn, moving east at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Washington, Waterville, Linn, Greenleaf, Barnes and Palmer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3980 9670 3957 9674 3957 9682 3964 9720
      3983 9716
TIME...MOT...LOC 1721Z 282DEG 26KT 3972 9709

BD

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 9:24 PM CDTRiver Flood WarningTOPLyon5 days
Jul 4, 9:24 PM CDTRiver Flood WarningTOPGeary65 hr
Jul 4, 9:24 PM CDTRiver Flood WarningTOPGeary, Riley55 hr
Jul 4, 9:24 PM CDTRiver Flood WarningTOPPottawatomie, Riley, Wabaunsee4 days
Jul 5, 4:03 AM CDTSpecial Weather StatementTOPRepublic27 min
Jul 5, 4:27 AM CDTSevere Thunderstorm WarningTOPRepublic34 min
Jul 5, 7:38 AM CDTSpecial Weather StatementTOPRepublic52 min
Jul 5, 7:49 AM CDTSpecial Weather StatementTOPWashington26 min
Jul 5, 8:21 AM CDTSpecial Weather StatementTOPRiley24 min
Jul 5, 8:47 AM CDTSpecial Weather StatementTOPMarshall, Pottawatomie, Riley58 min
Jul 5, 9:22 AM CDTRiver Flood WarningTOPLyon4 days
Jul 5, 9:51 AM CDTSpecial Weather StatementTOPWabaunsee24 min
Jul 5, 10:23 AM CDTSpecial Weather StatementTOPMorris37 min
Jul 5, 11:30 AM CDTSpecial Weather StatementTOPAnderson30 min
Jul 5, 11:51 AM CDTSpecial Weather StatementTOPWashington24 min
Jul 5, 11:59 AM CDTSpecial Weather StatementTOPCloud31 min
Jul 5, 12:32 PM CDTSpecial Weather StatementTOPCloud28 min
Jul 5, 12:53 PM CDTSpecial Weather StatementTOPClay37 min
Jul 5, 1:15 PM CDTSpecial Weather StatementTOPRiley30 min
Jul 5, 1:26 PM CDTRiver Flood WarningTOPDickinson19 hr
Jul 5, 2:27 PM CDTFlash Flood WatchTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more16 hr
Jul 5, 2:43 PM CDTSpecial Weather StatementTOPRepublic32 min
Jul 5, 3:17 PM CDTAreal Flood AdvisoryTOPRepublic3 hr
Jul 5, 6:22 PM CDTSevere Thunderstorm WarningTOPRepublic23 min
Jul 5, 6:43 PM CDTSpecial Weather StatementTOPRepublic32 min

Nearby

Special Weather Statements in Kansas, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.